'Bad Reaction' To Radiosurgery? Help and information needed!

So i’m 16 years old, my AVM is about 3.5cm diametre (quite big?) and after a lot of thought and discussion with regards to exams and risks of various treatments i had radiosurgery on the 18th March this year. Following this i’ve had boughts of excruciating headaches, blurry vision, loss of vision etc, none of these side effects we were told about. We we essentially lead to believe that some side effects may occur after 9 months at the earliest, but these are rare and although the treatment would take 2-3 years to work, if it does infact work, i should lead a fairly uninterrupted 2-3 years. This information is what we made our decision on. After a lot of investigating, the only reasons they can find for the loss of vision and headaches is that my brain has had a ‘bad reaction’ to the radiation over all and that general swelling is causing all of these side effects, apparently something that effects 0.1% people who have radiosurgery (not something we were even spoken to about rather annoyingly.) Due to the lack of information, noone knows how to treat this so i’m currently on 4mg dexamethasone (steroids) for the swelling and tramadol for the pain, the drugs are making me tired and depressed and stopping me from taking part in every day activities, i’m also having to take a gap year as i’m too ill to start 6th form. I’m a positive person so i’m finding things to fill my time as i wish to persue a career in medicine which has always been my dream, but what i really want is some information. Has ANYONE heard/had/know of anyone else who has had this mystery ‘bad reaction’ to radiosurgery, even my neurologist says its so rare he doesn’t know what’s going to happen to me and its incredibly frustrating, i would do anything to speak to someone who has gone through this just to try and get some insight into what sort of time scale i’m looking at for feeling this crap so i can make some long term plans for my life. My situation is nowhere near as bad as others, and for that i am very greatful, but please if anyone has any contacts or info, let me know, i need some answers! Lots of love, keep smiling people! Jess :slight_smile:

Hi Jess. There is one more sub-group on here you may wish to join…
http://www.avmsurvivors.org/group/teenswithavms
My friend Brittany is a little older than you but she too is having a hard time…
http://www.avmsurvivors.org/profiles/blogs/1543517:BlogPost:337520?xg_source=r
Just remember there are over 3100 members on this site…you are no longer alone!

hello jess, sorry to hear this. Myself ive had 2 doses over 7 years, but i never had any headaches from this. Where did u get your radiosurgery, sheffield or london? Im assuming you got yours from sheffield? Myself i got mine from london, Harley street (linked to Barts hospital). You maybe able to get a few more bit of information from them…

Hey Jess,



Sorry to hear your story - I had radiation 3.5 years ago now - I had quite a lot of swelling in my brain and I still often get it now, although its not there constantly certain things bring it about - of course being hot, exercise, dehydrated is a few of them - I had increased headaches from the swelling in the brain and I manage this my taking 1 ibrufen tablet and 1 panadol when I am experiencing them- although I dont reccomend this with all the other things you are taking - for the first 9 months after radiation i had a twitchy eye and i often have blurry vision but i have had this all checked out by an optomitrist and all is fine - but it seemed to calm down within the first year. I am always very tired, and many people who have had the radiation are the same. I guess that yours could be an extreme case, but you have to remember you have also been through a big thing and that you will need to take time out for a little while and get yourself emotionally and physically better - in the future you will be strong and able to do all the things you want to do this is just a stepping stone and you are one strong cookie. :smiley: xxxx

Thanks for your advice, yeah i had my surgery in Sheffield, they’ve been totally rubbish and are refusing to take our calls or arrange meetings, my consultant in Birmingham is going mad as they just won’t give us any info!



Richard Denning said:

hello jess, sorry to hear this. Myself ive had 2 doses over 7 years, but i never had any headaches from this. Where did u get your radiosurgery, sheffield or london? Im assuming you got yours from sheffield? Myself i got mine from london, Harley street (linked to Barts hospital). You maybe able to get a few more bit of information from them…

I’m very new to this website, but in the 2 days i’ve been a member its already helped a lot, people are so kind! When you experienced swelling, were you given anything to try and bring it down? I’m currently on steroids to try and minimise the blurry vision and headaches but they aren’t nice drugs to be on and make me very tired. Did you get any information on why you are so tired all the time because of the radiation? This again is something we weren’t told about before i had radiosurgery, and i used to be so active with sport and music (i play the oboe which is causing a whole load of problems with my head) that now i’m too tired to even go shopping which as a 16 year old on a summer holiday is quite depressing. How long is this tiredness going to go on for and is it a well known side effect of radiosurgery? I’m a very positive person, but the lack of info is frustrating! Thanks for all your support, i hope things are getting better for you! xxxxxxx



Jaszi Jazz - Brisbane said:

Hey Jess,

Sorry to hear your story - I had radiation 3.5 years ago now - I had quite a lot of swelling in my brain and I still often get it now, although its not there constantly certain things bring it about - of course being hot, exercise, dehydrated is a few of them - I had increased headaches from the swelling in the brain and I manage this my taking 1 ibrufen tablet and 1 panadol when I am experiencing them- although I dont reccomend this with all the other things you are taking - for the first 9 months after radiation i had a twitchy eye and i often have blurry vision but i have had this all checked out by an optomitrist and all is fine - but it seemed to calm down within the first year. I am always very tired, and many people who have had the radiation are the same. I guess that yours could be an extreme case, but you have to remember you have also been through a big thing and that you will need to take time out for a little while and get yourself emotionally and physically better - in the future you will be strong and able to do all the things you want to do this is just a stepping stone and you are one strong cookie. :smiley: xxxx

Contact these people here http://www.thelondongammaknifecentre.com/gamma_knife.php they are the ones who gave me GKR. 15 years ago my doc asked sheffield if its possible, they just said no. London is “new” (8 years or so now) contact them or at least ask your neuro about them. Dr ploughman was the guy who did the treatment for me, did an amazing job, removed 90% and i had no ill effects at all.

oops - Dr Nick Plowman
http://www.thelondongammaknifecentre.com/consultants_profile.php?id=1